Skip to main content
×
Home
    • Aa
    • Aa

Hybrid PDE solver for data-driven problems and modern branching

  • FRANCISCO BERNAL (a1), GONÇALO DOS REIS (a2) (a3) and GREIG SMITH (a2) (a4)
Abstract

The numerical solution of large-scale PDEs, such as those occurring in data-driven applications, unavoidably require powerful parallel computers and tailored parallel algorithms to make the best possible use of them. In fact, considerations about the parallelization and scalability of realistic problems are often critical enough to warrant acknowledgement in the modelling phase. The purpose of this paper is to spread awareness of the Probabilistic Domain Decomposition (PDD) method, a fresh approach to the parallelization of PDEs with excellent scalability properties. The idea exploits the stochastic representation of the PDE and its approximation via Monte Carlo in combination with deterministic high-performance PDE solvers. We describe the ingredients of PDD and its applicability in the scope of data science. In particular, we highlight recent advances in stochastic representations for non-linear PDEs using branching diffusions, which have significantly broadened the scope of PDD. We envision this work as a dictionary giving large-scale PDE practitioners references on the very latest algorithms and techniques of a non-standard, yet highly parallelizable, methodology at the interface of deterministic and probabilistic numerical methods. We close this work with an invitation to the fully non-linear case and open research questions.

Copyright
Footnotes
Hide All

F. Bernal acknowledges funding from Centre de Mathématiques Appliquées (CMAP), École Polytechnique. G. dos Reis gratefully thanks the partial support by the Fundação para a Ciência e a Tecnologia (Portuguese Foundation for Science and Technology) through the project UID/MAT/00297/2013 (Centro de Matemática e Aplicações). G. Smith was supported by The Maxwell Institute Graduate School in Analysis and its Applications, a Centre for Doctoral Training funded by the UK Engineering and Physical Sciences Research Council (grant [EP/L016508/01]), the Scottish Funding Council, Heriot-Watt University and the University of Edinburgh.

Footnotes
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1] J. A. Acebrón , M. P. Busico , P. Lanucara & R. Spigler (2005a) Domain decomposition solution of elliptic boundary-value problems via Monte Carlo & quasi-Monte Carlo methods. SIAM J. Sci. Comput. 27 (2), 440457.

[2] J. A. Acebrón , M. P. Busico , P. Lanucara & R. Spigler (2005b) Probabilistically induced domain decomposition methods for elliptic boundary-value problems. J. Comput. Phys. 210 (2), 421438.

[3] J. A. Acebrón & M. A. Ribeiro (2016) A Monte Carlo method for solving the one-dimensional Telegraph equations with boundary conditions. J. Comput. Phys. 305, 2943.

[4] J. A. Acebrón & Á. Rodríguez-Rozas (2011) A new parallel solver suited for arbitrary semilinear parabolic partial differential equations based on generalized random trees. J. Comput. Phys. 230 (21), 78917909.

[5] J. A. Acebrón & Á. Rodríguez-Rozas (2013) Highly efficient numerical algorithm based on random trees for accelerating parallel Vlasov–Poisson simulations. J. Comput. Phys. 250, 224245.

[6] J. A. Acebrón , Á. Rodríguez-Rozas & R. Spigler (2009) Domain decomposition solution of nonlinear two-dimensional parabolic problems by random trees. J. Comput. Phys. 228 (15), 55745591.

[7] J. A. Acebrón , Á. Rodríguez-Rozas & R. Spigler (2010a) Efficient parallel solution of nonlinear parabolic partial differential equations by a probabilistic domain decomposition. J. Sci. Comput. 43 (2), 135157.

[8] J. A. Acebrón , Rodríguez-Rozas, Á. & R. Spigler (2010b) A fully scalable algorithm suited for petascale computing and beyond. Comput. Sci. Res. Dev. 25 (1–2), 115121.

[10] F. E. Benth , K. H. Karlsen & K. Reikvam (2003) A semilinear Black and Scholes partial differential equation for valuing American options. Finance Stoch. 7 (3), 277298.

[11] F. Bernal & J. A. Acebrón (2016a) A comparison of higher-order weak numerical schemes for stopped stochastic differential equations. Comm. Comput. Phys. 20 (3), 703732.

[12] F. Bernal & J. A. Acebrón (2016b) A multigrid-like algorithm for probabilistic domain decomposition. Comput. Math.Appl. 72 (7), 17901810.

[14] A. Bihlo & R. D. Haynes (2014) Parallel stochastic methods for PDE based grid generation. Comput. Math. Appl. 68 (8), 804820.

[15] A. Bihlo & R. D. Haynes (2016) A stochastic domain decomposition method for time dependent mesh generation. In: Domain Decomposition Methods in Science and Engineering XXII. T. Dickopf , M. J. Gander , L. Halpern , R. Krause , & L. F. Pavarino (editors), Springer, Vol. 104, pp. 107115.

[16] A. Bihlo , R. D. Haynes & E. Walsh (2015) Stochastic domain decomposition for time dependent adaptive mesh generation. J. Math. Stud. 48 (2), 106124.

[17] M. Bossy , N. Champagnat , H. Leman , S. Maire , L. Violeau & M. Yvinec (2015) Monte Carlo methods for linear and non-linear Poisson-Boltzmann equation. ESAIM: Proc. Surv. 48, 420446.

[20] P. Cheridito , H. M. Soner , N. Touzi & N. Victoir (2007) Second-order backward stochastic differential equations and fully nonlinear parabolic PDEs. Comm. Pure Appl. Math. 60 (7), 10811110.

[22] D. Crisan & K. Manolarakis (2010) Probabilistic methods for semilinear partial differential equations. Applications to finance. Math. Modelling Numer. Anal. 44 (5), 1107.

[23] A. B. Cruzeiro & E. Shamarova (2009) Navier–Stokes equations and forward–backward SDEs on the group of diffeomorphisms of a torus. Stoch. Process. Appl. 119 (12), 40344060.

[25] M. Doumbia , N. Oudjane , & X. Warin (2017) Unbiased Monte Carlo estimate of stochastic differential equations expectations. ESAIM: Probability and Statistics 21, 5687.

[28] N. El Karoui , S. Peng & M. C. Quenez (1997) Backward stochastic differential equations in finance. Math. Finance 7 (1), 171.

[29] J. Escher & A.-V. Matioc (2010) Radially symmetric growth of nonnecrotic tumors. Nonlinear Differ. Equ. Appl. NoDEA 17 (1), 120.

[30] A. Fahim , N. Touzi & X. Warin (2011) A probabilistic numerical method for fully nonlinear parabolic PDEs. Ann. Appl. Probab. 21 (4), 13221364.

[31] R. A. Fisher (1937) The wave of advance of advantageous genes. Ann. eugenics 7 (4), 355369.

[32] C. Frei & G. dos Reis (2013) Quadratic FBSDE with generalized Burgers' type nonlinearities, perturbations and large deviations. Stoch. Dynam. 13 (2), 1250015.

[35] E. Gobet (2001) Euler schemes and half-space approximation for the simulation of diffusion in a domain. ESAIM Probab. Statist. 5, 261297.

[39] E. Gobet & S. Menozzi (2010) Stopped diffusion processes: Boundary corrections and overshoot. Stoch. Process. Appl. 120 (2), 130162.

[43] P. Henry-Labordere , X. Tan & N. Touzi (2014) A numerical algorithm for a class of BSDEs via the branching process. Stoch. Process. Appl. 124 (2), 11121140.

[44] D. J. Higham , X. Mao , M. Roj , Song, Q. & G. Yin (2013) Mean exit times and the multilevel Monte Carlo method. SIAM/ASA J. Uncertain. Quantification 1 (1), 218.

[46] P. E. Kloeden & E. Platen (1992) Numerical Solution of Stochastic Differential Equations, Applications of Mathematics (New York), Vol. 23, Springer-Verlag, Berlin.

[48] A. Lionnet , G. dos Reis & L. Szpruch (2015) Time discretization of FBSDE with polynomial growth drivers and reaction–diffusion PDEs. Ann. Appl. Probab. 25 (5), 25632625.

[51] H. P. McKean (1975) Application of Brownian motion to the equation of Kolmogorov-Petrovskii-Piskunov. Commun. Pure Appl. Math. 28 (3), 323331.

[52] R. V. Mendes (2010) Poisson–Vlasov in a strong magnetic field: A stochastic solution approach. J. Math. Phys. 51 (4), 043101.

[53] G. N. Milstein & M. V. Tretyakov (2004) Stochastic Numerics for Mathematical Physics, Springer-Verlag, Berlin.

[54] É. Pardoux & S. Peng (1992) Backward stochastic differential equations and quasilinear parabolic partial differential equations. In: Stochastic partial differential equations and their Applications (Charlotte, NC, 1991), Lec. Notes in Control and Inform. Sci., Vol. 176, Springer, Berlin, pp. 200217.

[56] A. Rasulov , G. Raimova & M. Mascagni (2010) Monte Carlo solution of Cauchy problem for a nonlinear parabolic equation. Math. Comput. Simul. 80 (6), 11181123.

[61] S. Watanabe (1965) On the branching process for Brownian particles with an absorbing boundary. J. Math. Kyoto Univ. 4 (2), 385398.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

European Journal of Applied Mathematics
  • ISSN: 0956-7925
  • EISSN: 1469-4425
  • URL: /core/journals/european-journal-of-applied-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords:

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 15 *
Loading metrics...

Abstract views

Total abstract views: 50 *
Loading metrics...

* Views captured on Cambridge Core between 22nd May 2017 - 23rd June 2017. This data will be updated every 24 hours.